Tenofovir is a nucleotide analog reverse transcriptase inhibitor. The best-known nucleotide analogues are the antivirals, ade-fovir (Hepsera) and cidofovir (Vistide), used for the treatment of hepatitis B and cytomegalovirus infections. Adefovir was discontinued as an HIV therapy due to proximal renal tubular dysfunction. See Fig. 2.13 for names, structure, and approved uses of tenofovir. It is FDA-approved for the treatment of HIV infection in combination with other anti-HIV therapies. The recommended dosage for tenofovir is 300 mg taken orally once each day. The lower number of dosages per day increases the probability that the patient will exercise medication compliance (167). The medication is in tablet form and may be taken with or without food. If patients have a decreased kidney function, the medication may need to be taken less frequently. Tenofovir resistance occurs and may be
the result of several resistant mutations (168,169). However, there are reports that tenofovir can be used to treat HIV-1 strains that are nucleoside-resistant (170). Tenofovir is also active against hepatitis B virus. In one case, an HIV-positive patient with liver cirrhosis secondary to chronic hepatitis B and resistance to lamivudine was treated with tenofovir with significant virologic and histopathologic improvements. This case was so successful that the patient was removed from the liver transplant program and has not had any further hepatic complications (171). Long-term administration of tenofovir (96 weeks), combined with exisiting antiretroviral therapy for patients with preexisting resistance mutations, showed significant and durable reductions in HIV-1 RNA levels (172).
Gastric reactions. Nausea, vomiting, diarrhea, and flatulence are the most common short-term events of teno-fovir (173).
Osteopenia. When taken with efavirenz and lamivu-dine, tenofovir was more likely to cause bone mineral density decreases than stavudine taken with efavirenz and lamivudine. Over time, this could lead to osteoporosis with bone breakage of the hip, spine, wrist, or other small bones.
Lipodystrophy. Redistribution, loss, or accumulation of body fat and/or increases in cholesterol, triglycerides, or other blood lipids may occur with any patient receiving anti-HIV therapy.
Kidney toxicity. Numerous studies have reported kidney toxicity (and some cases of renal acidosis) with use of tenofovir (174-178). One of the risk factors associated with tenofovir renal toxicity is the prior proximal renal tubular acidosis reported during adefovir therapy (179). Factors that increase the risk for developing hy-pophosphotemia include: patients receiving HAART, length of time on HAART, concurrent use of lopinavir-ritonavir, increased time since HIV diagnosis, and a history of nephrotoxic agents. Tenofovir is not associated with mitochondrial toxicity or cytotoxicity (180,181).
Coadministration of tenofovir with didanosine and lamivudine and other triple-NRTI therapies. This combination is not recommended when considering a new treatment regimen for therapy-naive or experienced patients with HIV infection. A 91% virological failure occurred, as defined by a <2 log reduction in plasma HIV RNA levels, by week 12 of a clinical study. Patients treated with this combination of therapies should be considered for treatment modification (182). Other triple-NRTI therapies have had suboptimal response. These include: 1) abacavir/lamivudine/zidovu-dine (183); 2) abacavir/didanosine/stavudine (184); and 3) abacavir/lamivudine/tenofovir (185-187).
Reduction in lipid side effects. When patients receiving stavudine switched to tenofovir because of stavudine-induced side effects, most patients experienced a rapid and significant decrease in triglyceride levels after the switch.
Coadministration with didanosine. Coadministra-tion with didanosine is not recommended except in closely monitored cases (188). Plasma concentrations of didanosine will increase with coadministration of tenfovir. Coadministration is not recommended for patients who weigh less than 60 kg, already have renal impairment, or are receiving current therapy with lopinavir-ritonavir, as pancreatitis may occur (189). Adjusting the didanosine dosage may be all that is needed to accommodate the systemic drug interaction (190,191).
Was this article helpful?